Universal viscometric functions for dilute polymer solutions

J. Ravi Prakash, Hans Christian Öttinger

Research output: Contribution to journalArticleResearchpeer-review

28 Citations (Scopus)

Abstract

The Gaussian approximation has been shown previously to be excellent for the treatment of hydrodynamic effects in dilute polymer solutions. However, the computational time required to find the viscometric functions in simple shear flow is prohibitively long for chains with a large number of beads. Here we introduce a new approximation which retains the accuracy of the Gaussian approximation but is significantly less computationally intensive. Thus the rheological behavior of long chains may be explored. Extrapolation of results obtained numerically for long chains to the infinite chain length limit is shown to lead to predictions independent of model parameters. As a result, within the context of the approximation introduced here, universal viscometric functions for dilute polymer solutions in simple shear flow under theta conditions are obtained.

Original languageEnglish
Pages (from-to)245-272
Number of pages28
JournalJournal of Non-Newtonian Fluid Mechanics
Volume71
Issue number3
DOIs
Publication statusPublished - 1 Jan 1997
Externally publishedYes

Keywords

  • Gaussian approximation
  • Polymer solutions
  • Viscometric functions

Cite this